SEARLE HEALTHNETPRESS ARCHIVESEARLE HEALTHNET


Contact:   Pam Rasmussen (847) 470-6163 or Luvon Roberson (212) 223-8200

ANTACIDS AND ACID BLOCKERS FOUND TO BE INEFFECTIVE IN PREVENTING GASTROINTESTINAL DAMAGE IN ARTHRITIS PATIENTS

JULY 22, 1996 -- Skokie, IL -- A new study shows that antacids and acid-blocking medications (commonly called H2-blockers) do not reduce -- and may in fact increase -- the risk of serious gastrointestinal (GI) complications caused by non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen and naproxen. Published today in the Archives of Internal Medicine, the study of 1,921 patients is the largest reported prospective study of the consequence of NSAID use in patients with rheumatoid arthritis. The investigators found that antacids and prescription H2-blockers (such as Tagamet®, Zantac® and Pepcid®) may mask the warning signs associated with potentially life-threatening complications of NSAID use, including ulcers and GI bleeding.

"Millions of arthritis sufferers rely on NSAIDs to relieve their pain and inflammation, while taking GI medications to protect against side-effects," said Gurkirpal Singh, MD, lead investigator for the study and director of post-marketing surveillance for the Arthritis, Rheumatism and Aging Medical Information System (ARAMIS) at Stanford University School of Medicine. "But what they often don't realize is that while H2-blockers and antacids can treat GI symptoms such as heartburn, they do not appear to prevent serious problems associated with NSAID use, such as bleeding. In fact, our analysis indicates that NSAID users who take these GI medications may actually put themselves at greater risk by creating a false sense of security that delays appropriate evaluation and care."

Who is at Risk?

NSAIDs work by suppressing the body's production of substances called prostaglandins. In the joints, prostaglandins promote inflammation and -- in turn -- pain and swelling. However, in the GI tract, they have a protective effect. When they are depleted, ulcers and other damage can develop.

Frequently, there are no warning signs prior to life-threatening, NSAID-induced GI damage. However, according to the authors, there are a number of risk factors that indicate which NSAID users are most likely to develop ulcers or GI bleeding. Some of these include advancing age, a history of ulcers and the presence of other health problems -- such as cardiac disease.

"If a physician determines that risk factors are present, misoprostol is the only medication proven to prevent serious GI complications associated with NSAID use," said James Fries, MD, professor of medicine at Stanford and another of the study authors.

Misoprostol, which replenishes the beneficial prostaglandins, can cause some side-effects -- most commonly diarrhea and abdominal pain. However, these symptoms are rarely severe and are usually transient, lasting about a week at the beginning of therapy.

Key Findings

The study found that antacids and H2-blockers do not reduce the risk of NSAID-induced GI complications:

Study Methodology

In this analysis, 1,921 patients with rheumatoid arthritis from eight medical centers were studied. For each patient, the investigators determined the first 6-month period when he or she reported taking one or more NSAIDs. The subsequent five 6-month periods after the first report of NSAID treatment were then analyzed for each study participant. On average, participating patients took NSAIDs for nearly 2.3 years during the 2.5-year observation period.

The study, "Gastrointestinal Complications of Non-Steroidal Anti-Inflammatory Drug Treatment in Rheumatoid Arthritis: A Prospective Observational Cohort Study," was supported in part by a grant from the National Institutes of Health to ARAMIS (AM21393) and a grant from Searle.

# # #



Return to the press releases page.



©1996, Searle. Send questions or comments to info@SearlehealthNet.com or bug reports to webmaster@SearlehealthNet.com.